Michigan, 2021

Heavy Rain in Michigan, August 8, 2021

August 8, 2021 · NWS MQT · 1 event in 1 county or zone

25 inches of rainfall and causing minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cluster of thunderstorms moved through the Escanaba area on the evening of the 9th bringing radar estimates of 1 to 1.25 inches of rainfall and causing minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 8, 6:16 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 8, 6:16 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
716 AM EDT Sun Aug 8 2021

.SHORT TERM...(Today and tonight)
Issued at 459 AM EDT SUN AUG 8 2021

Latest water vapor loop shows three main areas of ongoing
convection. One is over eastern WI and central Lower Mi, a second is
over northern IA and southwest WI and a third is over the eastern
Dakotas and far west-central MN. At present, generally light shower
activity is noted over mainly the central and eastern U.P per radar
loop with thunderstorms for the most part staying south into
northeast WI. A moist and generally upslope/onshore se/e flow is
resulting is widespread stratus and patchy fog across much of the
U.P early this morning as temps have stayed mainly in the 60s.

How the models handle these ongoing areas of convection and
associated mesoscale features across the region will be the main
determining factor on the weather in Upper Mi for the next 24
hours or so. Not any one of the CAMs has a great handle
initializing the ongoing convection, but I would have to say a
blend of the latest HRRR/RAP and HiResW-FV3 come the closest so
will try to utilize these models for forecast details. It looks
like the convection just to the south into northeast WI and
central Lower Mi would only brush south central and eastern
portions with some light shower activity through sunrise. The next
features to watch will be an MCV from convection over eastern IA
and then the convection over the eastern Dakotas which is
associated with a shortwave trough. As the shortwave trough lifts
slowly east through the day into tonight, the MCV associated with
the convection over eastern IA will lift northeast ahead of it
into the Upper Great Lakes. This feature could reinvigorate shower
and thunderstorm activity mainly into south central and eastern
portions of the cwa this afternoon and evening so have placed
higher chc to likely PoPs over these counties. With MUCAPE values
approaching 1000 j/kg and deep layer shear values around 30 knots,
I suppose it wouldn't be out of the question that there could be
a stronger storm this afternoon and evening into southern
Menominee County which could produce marginally severe wind gusts
and hail.

With considerable cloud cover expected across much of area, I
knocked down max temps closer to cooler ConsAll guidance with highs
most interior locations in the mid to upper 70s. Expect lows tonight
mostly in the 60s under continued cloud cover.

.LONG TERM...(Monday through Saturday)
Issued at 415 AM EDT SUN AUG 8 2021

During this long term period, we'll see the transition from quasi-
zonal flow to a more amplified pattern across northern CONUS. This
will give the region a few opportunities for some showers and
thunderstorms through mid-week before upstream ridging over the
western half of North America puts us into northwest flow aloft with
high pressure at the surface for the weekend.

Starting out on Monday, the persistent and slow moving upper level
shortwave trough transiting the region today will linger into
Monday. With its anticipated slow progression eastward through the
day, the better chances of precip will start out across the central
and into the east through the day. With the aid of southwest flow
and continued moisture advection, expecting a pretty humid day with
dewpoints climbing near 70F! Coupled with highs climbing to low to
mid 80s, it'll certainly feel uncomfortable outside for some.

Overnight, ridging will build into the region. Height rises and
increasing subsidence will help skies to break up from west to east.
As a nighttime inversion sets up, trapped low level moisture might
result in some fog, particularly in areas that received some rain
during the day. Lows are expected to be mild, with most staying in
the mid to upper 60s.

Ridging should edge eastward during the day Tuesday. With skies
allowing some sunshine down to the surface, continued southerly flow
will make for a warm day across the area. Most are progged to climb
above 85F, and downsloping areas could flirt with 90F. Again coupled
with dewpoints near 70F, it could be an uncomfortable day outside
for some. A cold front will move in from the west late in the day.
0z guidance has trended toward stronger deep shear with more
instability being available simultaneously, where as previous runs
didn't have these features collocated. With this change and added
steep mid-level lapse rates, strong to severe weather could be
possible across the western parts of the lake and western counties.
Another hazard with any thunderstorms will be the potential for
heavy rain. A secondary and dry trough might follow by Wednesday
morning before height rises clear out the skies. Wednesday, again,
is expected to be a warm one with highs in the 80s across the area.

The next trough looks to swing through late Thursday into Thursday
night. After this, upscale pattern amplification will result in
northwest flow setting up over the region going into the weekend. At
the surface, high pressure is expected to build in and help maintain
a cooler, dry forecast through at least the early parts of the
following week. Some caveats to this could be sneaky shortwaves
riding the top of the ridge.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 710 AM EDT SUN AUG 8 2021

Low clouds continue this morning across the area as the boundary
layer remains moist from recent shower activity. As the warm
front to the south of the TAF sites continues to lift north,
expect another round of showers and t-storms to move across
central and eastern Upper Mi, mainly impacting KSAW. IFR
conditions at KIWD and KSAW will slowly improve to MVFR this
afternoon but then conditions will likely lower back down to
IFR/LIFR late tonight as moist conditions linger over the area.
VLIFR conditions at KCMX will improve through the morning to IFR
and then to MVFR this afternoon before lowering back down to LIFR
late tonight again.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 459 AM EDT SUN AUG 8 2021

Fairly weak low pressure systems moving across the lake will result
in southeast to south wind 10 to 20 knots into Tuesday. A slightly
stronger trough moving through Tuesday night into Wednesday will
bring winds around to west-southwest but wind speeds should still
remain 10 to 20 knots. A more prominent cold front will move through
on Thursday with north winds 10 to 20 knots Thursday night into
early Friday in its wake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JP
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Aug 8, 2:57 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
357 AM EDT Sun Aug 8 2021

MIZ001>007-009>014-084-085-090800-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
357 AM EDT Sun Aug 8 2021 /257 AM CDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight, mainly across south-
central and eastern Upper Michigan.

There is a moderate swim risk this afternoon for Lake Michigan
beaches of Schoolcraft County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Monday night.

There will also be a chance for thunderstorms Tuesday afternoon
and night. Some storms could be strong to severe.

There is a moderate swim risk Monday morning for Lake Michigan
beaches of Schoolcraft County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-090800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
357 AM EDT Sun Aug 8 2021 /257 AM CDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and this evening for parts
of eastern Lake Superior.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Monday night across
eastern Lake Superior.

Another round of thunderstorms will be possible Tuesday afternoon
through Tuesday night across the entire lake. Some strong to
severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-090800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
357 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There will be a chance for thunderstorms this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday through Monday night
and again Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Delta

When
August 8, 7:45 AM EST to 8:45 AM EST
Where
Delta County, 0.84 mi SW of Escanaba
Reported by
Public
Coordinates
45.740, -87.080

Report described flooding between 3rd and 5th Ave on Lincoln (M35/US41) as insane with flooding up to the car doors. Radar estimates were between 1 and 1.25 inches in a little over an hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978662.